Thunderstorm Wind, San Juan
- When
- September 9, 1:52 PM MST to 2:00 PM MST
- Where
- San Juan County, Bluff
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.283, -109.567
At least a dozen two-foot diameter trees were snapped off like match sticks, and swamp coolers were blown off the roofs of several houses. Many other trees suffered damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
At least a dozen two-foot diameter trees were snapped off like match sticks, and swamp coolers were blown off the roofs of several houses. Many other trees suffered damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 9, 1:34 PM MST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 234 PM MDT FRI SEP 9 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... A STRONG TROUGH WITH ALL THE INGREDIENTS FOR SEVERE WEATHER WAS MOVING THROUGH CENTRAL UTAH EARLY THIS AFTERNOON. THE GENERAL PROGRESSION OF STORMS IS TOWARD THE NNE WITH A LINE TRANSLATING SLOWLY EAST. GOOD SPEED SHEAR WITH HEIGHT...AND STRONG VORT MAX MOVING OUT OF THE WESTERN GREAT BASIN...PLENTY OF MOISTURE ALL PRODUCING CAPE BETWEEN 1000-2000 J...LI OF -6...AND K INDEX OF 35+. ANTICIPATE SEVERE WEATHER POSSIBLE OVER EASTERN UT AND EXTREME WESTERN COLORADO LATE THIS AFTERNOON AND EVENING. SPC HAS A SVR TSTM WATCH OUT FOR CENTRAL UT AND MAY MOVE THIS EAST INTO OUR CWA LATER THIS AFTERNOON OR EARLY EVENING. THE GREAT BASIN TROUGH WITH ITS DRY SLOT IS PROGGED TO MOVE THROUGH THE AREA LATE TONIGHT AND SAT MORNING. DRIER CONDITIONS SHOWN IN DRC SOUNDING WITH .22 PW THIS MORNING SHOULD MOVE INTO THE AREA SAT. .LONG TERM (SUNDAY EVENING THROUGH FRIDAY)... SUNDAY EVENING THROUGH MONDAY EVENING...ETA AND GFS SHOWING SIMILAR PATTERN...LONGWAVE TROUGH AXIS OVER THE PACIFIC NORTHWEST WILL REMAIN STATIONARY DURING THIS TIME. A FEW SHORTWAVE TROUGHS DEVELOPING WITHIN LONGWAVE PATTERN OVER THE FRONT RANGE...HOWEVER PRECIPITATION LIKELIHOOD WILL BE LOW THROUGHOUT THE FORECAST AREA WITH STEADY AND DRY SOUTHWESTERLY FLOW ALOFT...MOST CLOUDINESS AND PRECIPITATION WILL REMAIN NORTH AND WEST OF THE AREA WITH ONLY VERY SLIGHT CHANCES OF MEASURABLE PRECIPITATION IN EXTREME NORTHEAST UTAH AND NORTHERN COLORADO DURING THIS TIME. TUESDAY THROUGH FRIDAY...DGEX FAVORED OVER GFS DUE TO GFS DAMPENING UPPER LEVEL FEATURES EXCESSIVELY...AS LONGWAVE TROUGH OVER PACIFIC NORTHWEST BEGINS TO SLOWLY MOVE EAST, MORE SHORTWAVE TROUGHS ARE SEEN DEVELOPING AND MOVING THROUGH THE FLOW...AGAIN, DEVELOPMENT OF SHORTWAVE TROUGHS FOUND TO THE LEE OF THE ROCKY MOUNTAINS IN EASTERN WYOMING AND EASTERN COLORADO. A LOW PROBABILITY FOR MEASURABLE PRECIPITATION SEEN DURING THIS TIME OVER EXTREME NORTHERN COLORADO FROM WEDNESDAY THROUGH THURSDAY. LARGE SCALE PATTERN AND MOVEMENT DIFFERENCES BETWEEN DGEX MODEL RUNS SUGGESTS MODERATE UNCERTAINTY IN WHETHER LONGWAVE TROUGH WILL EJECT NORTHEAST INTO HIGH PLAINS OR LIFT INTO THE NORTHERN ROCKIES...LITTLE OR NO APPRECIABLE AIRMASS CHANGE IS EXPECTED BETWEEN THURSDAY AND FRIDAY WITH DGEX CURRENTLY SHOWING LONGWAVE TROUGH LIFTING INTO NORTHERN ROCKIES. .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && CC/DEZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 214 PM MDT FRI SEP 9 2005 COZ001>014-017>023-UTZ022>025-027>029-101300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 214 PM MDT FRI SEP 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL INCREASE THROUGHOUT WESTERN COLORADO AND EASTERN AFTERNOON OVER THE REMAINDER OF THE AFTERNOON. AS THESE STORMS MOVE QUICKLY NORTHEASTWARD ACROSS THE AREA...HEAVY RAIN...HAIL... DANGEROUS LIGHTNING...AND WIND GUSTS UP TO 45 MPH CAN BE EXPECTED. HOWEVER...THERE IS A POSSIBILITY THAT SOME OF THESE STORMS COULD BECOME SEVERE. KEEP AN EYE ON THE SKY...ESPECIALLY IF YOU ARE OUTDOORS...AND BE ALERT TO ANY WARNINGS THAT MAY BE ISSUED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY...AND AGAIN ON WEDNESDAY AND THURSDAY...MAINLY OVER THE MOUNTAINS. LOCALLY HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING MAY OCCUR WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The Grand Junction radar (KGJX), 230 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474323.